Yeungnam Univ J Med.  2015 Jun;32(1):55-59. 10.12701/yujm.2015.32.1.55.

Severe hyponatremia and seizures after bowel preparation with low-volume polyethylene glycol plus ascorbic acid solution

Affiliations
  • 1Department of Internal Medicine, Yeungnam University College of Medicine, Daegu, Korea. sjbi@med.yu.ac.kr

Abstract

The widely used polyethylene glycol (PEG)-based solutions have been proven effective for bowel preparation when 4 L of the solution is administered before colonoscopy. However, large volumes of the solutions are generally poorly tolerated. A new PEG-based solution consisting of 2 L of PEG and a high dose of ascorbic acid has recently become available. Electrolyte abnormalities caused by PEG-based solutions have rarely been reported. We report on a case of acute severe hyponatremia with associated generalized tonic-clonic seizures after bowel preparation with a low-volume PEG plus ascorbic acid solution in a 74-year-old woman with no history of seizures. She took a beta blocker, an angiotensin-converting enzyme inhibitor, and glimepiride for hypertension and diabetes mellitus. She showed general weakness, nausea, agitation, muscle cramping, and seizures after ingestion of the PEG plus ascorbic acid solution. Her serum sodium level was 112 mEq/L. Her symptoms improved after intravenous administration of hypertonic saline. Physicians should pay attention to screening for electrolytes and development of neurological symptoms during bowel preparation.

Keyword

Polyethylene glycol; Bowel preparation; Hyponatremia; Seizure

MeSH Terms

Administration, Intravenous
Aged
Ascorbic Acid*
Colonoscopy
Diabetes Mellitus
Dihydroergotamine
Eating
Electrolytes
Female
Humans
Hypertension
Hyponatremia*
Mass Screening
Muscle Cramp
Nausea
Polyethylene Glycols*
Seizures*
Sodium
Ascorbic Acid
Dihydroergotamine
Electrolytes
Polyethylene Glycols
Sodium
Full Text Links
  • YUJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error